Thursday, May 5th, 2011
Starting as early as June, over-the-counter drug manufacturers will no longer produce acetaminophen in concentrated liquid drops for infants. Acetaminophen, a common ingredient in various OTC medications for children, is included to reduce symptoms of pain and fever.
The Consumer Healthcare Products Association (CHPA), a non-for-profit group that represents OTC drug manufacturers, decided on this step to reduce dosing errors and prevent accidental poisonings in infants. Currently, liquid acetaminophen is sold in two concentrations: 80 mg/0.8 mL or 80 mg/1.0 mL, with droppers for infants; 160 mg/5 mL, with cups for children ages 2-11. The two different concentrations have often caused confusion, leading parents to give kids incorrect doses due to badly-marked droppers or cups.
Johnson & Johnson and other drug manufacturers will cease production of the 80 mg/0.8 mL and the 80 mg/1.0 mL concentrations through 2012. Instead, 160 mg/5 mL will become the standard concentration for all ages, along with cups for older kids and new syringes with flow restrictors for infants, which will provide accurate dosing and reduce spills. Most medications with acetaminophen do not have proper dosing instructions for kids under 2 years; instead, the labels instruct parents to contact pediatricians. Tylenol, produced by Johnson & Johnson, will be working on a case to urge the Food and Drug Administration (FDA) to include correct acetaminophen dosing information for children 6 months and up on labels.
For now, both concentrations will still be on shelves until CHPA can work with retailers to remove the infant concentrations. Parents can keep acetominophen medications they already have or purchase them in stores, but read labels and dosing directions carefully. Always consult a trusted pediatrician to clarify the concentration of your child’s dose, especially if you have any questions or concerns.Add a Comment